Alert archive / Colorado / Flash Flood Watches in 2021

Flash Flood Watch 4, NWS Grand Junction, CO

June 30, 20216 counties in Colorado

NWS Grand Junction, CO issued this flash flood watch at Jun 30, 2021, 2:35 PM MDT for 6 counties in Colorado. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jun 30, 2021, 2:35 PM MDT (20:35 UTC)
Expired
Jun 30, 2021, 7:14 PM MDT
In force
5 hr
Issued by
NWS Grand Junction, CO
Flood severity
None

Counties Eagle County, CO, Garfield County, CO, Moffat County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 114 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1871 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WGUS65 KGJT 302035
FFAGJT

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Grand Junction CO
235 PM MDT Wed Jun 30 2021

COZ008-010-013-010300-
/O.NEW.KGJT.FF.A.0004.210630T2035Z-210701T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Central Colorado River Basin-Gore and Elk Mountains/Central Mountain
Valleys-Flat Tops-
235 PM MDT Wed Jun 30 2021

...FLASH FLOOD WATCH FOR THE GRIZZLY CREEK FIRE BURN AREA IN EFFECT 
UNTIL 9 PM MDT THIS EVENING...

The National Weather Service in Grand Junction has issued a

* Flash Flood Watch for the Grizzly Creek Fire Burn Area in portions 
  of northwest Colorado and west central Colorado, including the 
  following areas, in northwest Colorado, Flat Tops. In west central 
  Colorado, Central Colorado River Basin and Gore and Elk 
  Mountains/Central Mountain Valleys.

* Until 9 PM MDT this evening.

* National Weather Service Meteorologists are forecasting heavy 
  rainfall over the Grizzly Creek Fire Burn Area, which may lead to 
  flash flooding and debris flows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

NL
1 follow-up statement
686 
WGUS65 KGJT 010114
FFAGJT

Flood Watch
National Weather Service Grand Junction CO
714 PM MDT Wed Jun 30 2021

COZ008-010-013-010215-
/O.CAN.KGJT.FF.A.0004.000000T0000Z-210701T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Central Colorado River Basin-Gore and Elk Mountains/Central Mountain
Valleys-Flat Tops-
714 PM MDT Wed Jun 30 2021

...FLASH FLOOD WATCH FOR THE GRIZZLY CREEK FIRE BURN AREA IS 
CANCELLED...

The Flash Flood Watch for portions of northwest Colorado and west 
central Colorado, including the following areas, in northwest 
Colorado, Flat Tops. In west central Colorado, Central Colorado 
River Basin and Gore and Elk Mountains/Central Mountain Valleys has 
been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

NL

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood watch went out at Jun 30, 11:10 AM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 30, 11:10 AM MDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1110 AM MDT Wed Jun 30 2021

.SHORT TERM...(Today through Thursday)
Issued at 443 AM MDT Wed Jun 30 2021

Convection has lingered well into the early morning hours but not
entirely where I expected 24 hours ago. There are light showers
rotating westward toward the main upper low over N.Utah which CAMs
suggested. More activity is lifting northward over NW
Colorado...a result of another spoke of energy and an embedded
weak MCV which a distinct spin on radar imagery. Showers seem to
be attracted to the Grizzly Creek burn scar but so far
precipitation rates and likely amounts have been light enough to
limit runoff hazards. Unfortunately this area will remain under a
threat of additional moderate to heavy rainfall rates today.
Forecasting this rainfall to actually occur on the scar is another
story however as forcing for ascent is not focused over this part
of the CWA. The eastern San Juans to the central divide mountains
again appear favored for the better storm coverage this
afternoon...again in vicinity of the upper wind maxima. The upper
low will remain stalled over northern Utah tonight then slowly
lift northeast as it gets undercut by high pressure expanding out
of the S.Plains into the Desert Southwest on Thursday. The
atmosphere remains unstable with both low level and mid level
moisture lingering in the profile. Unorganized elevated convection
will be around again tonight as a wave rotates through the base
of the low and ejects eastward across our CWA. The upper low will
weaken as it lifts into SW Wyoming on Thursday with a more
Westerly flow pattern setting up across our CWA. PWAT remains
unchanged...hovering just above 3/4 of an inch. There is some
focus for ascent near the periphery of the low circulation which
could force better coverage over N.Utah in the afternoon.
Otherwise looks like mainly storms will favor orographics and form
on the ridges early in the afternoon before shifting east and
moving over the valleys through the late afternoon hours.
Temperatures will gradually warm over the next few days and hover
closer to normal.

.LONG TERM...(Thursday night through Tuesday)
Issued at 443 AM MDT Wed Jun 30 2021

The Desert Southwest looks to remain unsettled going into the long
term period. PWAT values will remain well above the climatological
average of 0.6 inches. All that moisture combining with the
unsettled conditions, daytime heating, and the orographic lift will
lead to afternoon showers and storms nearly every afternoon. This is
great news as far as fire weather and drought conditions are
concerned, but not so great for burn scars or areas that see
training storms or continued rainfall.

Taking a look at the bigger picture, the ridge of high pressure that
brought record-breaking heat to the Pacific Northwest will be
centered over the Canadian Prairie Provinces Wednesday and is
forecasted to continue slowly shifting eastward. An elongated trough
of low pressure draped from New England to northeast New Mexico
Wednesday will also drift slowly east. A strong Bermuda high will
centered over the Mid-Atlantic will extend to Texas. This extension
of the Bermuda high is forecasted to cut off over Texas and
retrograde slowly to the west, reaching the Great Basin late
Saturday. Up to that point, moisture will continue to pump into
eastern Utah and western Colorado. Once the high pressure settles
over the Great Basin any lingering moisture over the Western Slope
will be recycled in the afternoons. Clouds and precipitation this
week will keep temperatures below average, but as high pressure
builds in over the weekend temperatures will rise to around.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1107 AM MDT Wed Jun 30 2021

Thunderstorms are developing on the higher terrain, and may pass
over some of the sites this afternoon. Moderate to heavy rainfall
rates are possible with storms and this would likely drop
conditions to MVFR as it passes over an airfield. Gusty winds will
also be a threat near storms. The storms will decrease in
coverage overnight and not likely to impact TAF sites after
01/04Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Jun 30, 4:51 AM MDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
451 AM MDT Wed Jun 30 2021

COZ001>014-017>023-UTZ022>025-027>029-011100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
451 AM MDT Wed Jun 30 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm development will be possible again over a large part
of eastern Utah and Western Colorado today. A low probability
threat of flash flooding on recent burn scars remains in place
today due to slow moving storms. Lightning and gusty outflow
winds near storms will also be threats to monitor.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm development will be possible through the remainder
of the week though a slow downturn in coverage is forecast each
day. Expect isolated gusty winds and heavy downpours with the
strongest cells.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

Nearby

Flash Flood Watches in Colorado, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.